MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANN H.F. DGNST 6MM RTBL DBL VLV; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CANN H.F. DGNST 6MM RTBL DBL VLV; ACCESSORIES,ARTHROSCOPIC
Model Number 72200829
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a knee arthroscopy by entering the lens into the cannula inside the articulation the physician noticed at the screen as if the lens was broken.The physician removed the lens and a black stain of dirt on the cannula was observed.Another device was used in order to conclude the procedure.Non-significant delay was reported.No other complications were reported and patient´s health condition is stable.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.It was determined the device did not contribute to the reported event.A complaint history review concluded this was an isolated event.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided images found the device being handled and a dark substance around the opening of the cannula and the o-ring seal.The identity of the substance cannot be determined through the images.It was reported the surgeon requested a swab of the inside of the cannula for cultures that was sent to the pathology lab for testing since the instruments were used inside of the patient¿s joint.Subsequently, it was reported the surgeon ordered antibiotics in the solutions.It was reported the surgeon reported another set of tweezers and lens to conclude the procedure with a non-significant delay.Although the surgeon indicated he applied antibiotics to the inner canula which was in the joint cavity, the patient was potentially exposed to this unidentified black substance.At the end of the procedure, it was noticed some wear of the covering and the lens.However, the potential for adverse skin reaction or surgical site infection cannot be rule out.Since no other complications were reported and patient´s health condition is stable, no further clinical/medical assessment could be rendered based on the information provided.The complaint was confirmed, and the root cause was associated with maintenance.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, an impact event inconsistent with normal use, wear from prolonged use, misuse or rough handling, or inadequate routine maintenance.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
CANN H.F. DGNST 6MM RTBL DBL VLV
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13009310
Report Number1219602-2021-02715
Device Sequence Number5441795
Product Code NBH
UDI-Device Identifier03596010573520
UDI-Public03596010573520
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72200829
Device Catalogue Number72200829
Device Lot Number50705044
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/22/2021
Supplement Date Received by Manufacturer05/16/2022
Initial Report FDA Received Date12/15/2021
Supplement Report FDA Received Date05/19/2022
Date Device Manufactured01/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown